Minnesota, 2007

Hail in Minnesota, August 30, 2007

August 30, 2007 · NWS FGF · 4 events in 2 counties and zones

Thunderstorms flared up along a cold front that sagged down into the northern Red River Valley. One storm became severe over southwest Kittson County, but quickly weakened over northwest Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms flared up along a cold front that sagged down into the northern Red River Valley. One storm became severe over southwest Kittson County, but quickly weakened over northwest Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 30, 4:26 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 30, 4:26 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 PM CDT THU AUG 30 2007

.UPDATE...
LINE OF SHOWERS AND THUNDERSTORMS APPROACHING THE NORTHERN RED
RIVER VALLEY AND NORTHWEST MN ATTM...AND IS JUST A BIT FURTHER
WEST THAN PREVIOUSLY THOUGHT. THEREFORE JUST ISSUED AN UPDATE TO
INCLUDE A SLIGHT CHANCE OF PCPN FOR THE NORTHERN VALLEY DOWN INTO
NORTHWEST MN. SOME MODEL SOLUTIONS WANT TO BRING SOME OF THIS
ACTIVITY DOWN INTO THE KGFK AREA...BUT WILL KEEP IT OUT FOR NOW
AND SEE HOW IT PROGRESSES. UNLESS MORE DEVELOPMENT OCCURS ON THE
FAR WESTERN EDGE...KGFK SHOULD BE SAFE. REST OF FORECAST UNCHANGED.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT THU AUG 30 2007/

SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. WHEN LOOKING AT THE CURRENT SURFACE ANALYSIS...THE
AREA REMAINS BETWEEN WEATHER SYSTEMS...WITH ONE AREA OF LOW PRESSURE
IN S MB AND ANOTHER LOW IN W WI. WHEN COMPARING THE MODELS...MODELS
REMAIN IN GOOD AGREEMENT...SO KEPT CONTINUITY AND LEANED TOWARD GFS
SOLUTION FOR FORECAST. S MB LOW WILL CONTINUE TO WEAKEN AS IT SHIFTS
E THIS EVENING. ONLY POTENTIAL FOR ANY PRECIP WOULD BE IN FAR NE
COUNTIES NEAR BDE EARLY THIS EVENING...CLOSEST TO THE LOW.
OTHERWISE...S RETURN FLOW CONTINUES OVERNIGHT AS THE 500MB RIDGE
CONTINUES TO BUILD INTO THE N PLAINS. THUS...CONTINUED CURRENT
FORECAST TREND OF SLOWLY WARMING TEMPS FOR FRI AND SAT...WITH TEMPS
RISING TO NEAR 90 BY SAT.

THEN...A LOW PRESSURE SYSTEM STARTS PULLING ITS COLD FRONT ACROSS ND
ON SAT NIGHT...BRINGING THE NEXT CHANCE FOR THUNDERSTORMS TO PARTS
OF THE AREA FOR SAT NIGHT AND SUN.

LONG TERM...(MON-THU)...MODELS...PARTICULARLY THE GFS...CONTINUE
WITH GOOD RUN TO RUN CONTINUITY LAST 2 DAYS. ECMWF ALSO CLOSE TO GFS
IN SURFACE FEATURES AND 12Z RUN FOLLOWED CLOSELY. NEXT THREAT OF
TSRA WITH BOUNDARY DROPPING OUT OF CANADA MONDAY...WITH UPPER WAVES
FOR SUPPORT. TIMING DIFFICULT BUT EXPECT A BREAK OF SORTS LATER TUE
INTO WED AS UPPER RIDGE BUILDS IN...WITH NEXT WAVE OF SIGNIFICANCE
WED. LIKE THE SLOWER GFS...BUT AT DAYS 6 AND 7 WILL HAVE TIME TO
WATCH. EXPECT WARMEST WEATHER EARLY IN WEEK AS A WEAK BOUNDARY OF
SORTS DROPS IN UNDER BUILDING HEIGHTS AHEAD OF MID WEEK WAVE.

AVIATION...WITH FAIRLY DRY AIRMASS EXPECT SKC OR SCT 060-080
OVERNIGHT. WITH BOUNDARY DROPPING S...EXPECT WINDS TO DIMINISH
OVERNIGHT AND TURN NE AND REMAIN FAIRLY LIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 30, 5:01 AM CST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 AM CDT THU AUG 30 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
601 AM CDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING IN NORTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY ACROSS THE
ENTIRE REGION. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY
NIGHT AHEAD OF A COLD FRONT. THERE IS THE THREAT THAT A FEW STORMS
MAY BE SEVERE WITH LARGE HAIL AND HIGH WINDS SATURDAY NIGHT INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The radar

The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kittson

When
August 30, 6:20 PM CST
Where
Kittson County, 2.77 mi NW of Donaldson
Measured
0.75 in hail
Reported by
Public
Coordinates
48.610, -96.940

Hail, Kittson

When
August 30, 6:25 PM CST
Where
Kittson County, 6 mi WSW of Donaldson
Measured
1 in hail
Reported by
Public
Coordinates
48.547, -97.021

Hail, Marshall

When
August 30, 6:26 PM CST
Where
Marshall County, 8 mi NW of Stephen
Measured
1 in hail
Reported by
Public
Coordinates
48.532, -96.993

This storm began in southwest Kittson County and crossed into northwest Marshall County.

Hail, Marshall

When
August 30, 6:45 PM CST
Where
Marshall County, 2 mi E of Stephen
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
48.450, -96.826

The hail was observed by an NWS employee examining damage from a prior storm event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49991, 53649, 53650, 53651.